0
    324
    views

    Corticosteroid Injections of the Hip Linked to Rapidly Destructive Hip Disease

    Although corticosteroid injections are commonly used to manage pain and inflammation in patients with osteoarthritis of the hip, a new study adds to concerns about the potential harmful effects of these injections.

    Researchers from the Hawaii Permanente Medical Group in Honolulu found an increased rate of rapidly destructive hip disease (RDHD) – progressive joint-space narrowing, osteolysis, and collapse of the femoral head – among patients who received intra-articular hip injections of the corticosteroid triamcinolone, noting that RDHD was especially apparent in patients receiving repeated and/or high-dose injections.

    The study, the largest series of patients with post-injection RDHD reported to date, has been published online ahead of print by The Journal of Bone & Joint Surgery.

    The researchers used 2 different approaches to assess the possible association between intra-articular corticosteroid injection and RDHD. In the first study, they compared 40 hips patients who developed RDHD between 2013 and 2016 with 717 patients who underwent total hip arthroplasty for diagnoses other than RDHD during the same period.

    After adjusting for other factors, the researchers found that patients who had an intra-articular hip corticosteroid injection had an approximately 8.5-fold increased likelihood of developing RDHD. The analysis also showed evidence of a dose-response effect: The likelihood of RDHD was about 5 times greater in patients who received low-dose corticosteroid injections (40 mg or less of triamcinolone) and nearly 10 times greater with high-dose injections (80 mg or more of triamcinolone). The researchers observed a similar dose-response pattern for the number of injections performed.

    In the second study, the researchers conducted a retrospective review of data from 688 patients who had undergone fluoroscopically guided intra-articular hip corticosteroid injection at their institution between 2013 and 2016. Thirty-seven patients developed post-injection RDHD, for an incidence of 5.4%. The diagnosis of RDHD was made an average of 5 months after injection. All patients underwent THA to treat RDHD.

    As in the first part of the study, the risk of post-injection RDHD was higher in patients who had received a higher dose of corticosteroids and a greater number of injections. The researchers suggested that the risk of RDHD following a single, low-dose injection is relatively low at about 2%. However, the risk may increase to 5% following multiple low-dose injections or a single high-dose injection, and up to 10% following multiple high-dose injections.

    As they became aware of the possible link with RDHD, orthopaedic surgeons at the study hospital began ordering fewer hip corticosteroid injections and avoiding high-dose injections. In subsequent years, the number of RDHD cases decreased, even as the number of THAs performed for other reasons remained stable.

    “[T]he present study provides evidence of an association between RDHD and intra-articular hip corticosteroid injection,” the researchers concluded, adding that although the evidence suggests that hip corticosteroid injections lead to an increased risk of RDHD, the study cannot confirm a true causal effect.

    The researchers believe their findings can help to guide clinical practice for patients with painful hip osteoarthritis. They said that their department has added a discussion of post-injection RDHD to the informed consent process for patients considering hip corticosteroid injection and has stopped performing high-dose corticosteroid injections.

    Source

    Okike K, King RK, Merchant JC, Toney EA, Lee GY, Yoon H-C. Rapidly destructive hip disease following intra-articular corticosteroid injection of the hip. J Bone Joint Surg Am. 2021 Sep 22. doi: 10.2106/JBJS.20.02155. Online ahead of print.